Alert archive / Louisiana / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 37, NWS Lake Charles, LA

April 4, 2011Avoyelles Parish, Rapides Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Apr 4, 2011, 3:42 PM CDT for Avoyelles Parish, Rapides Parish, Louisiana. It was in force for 48 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 4, 2011, 3:42 PM CDT (20:42 UTC)
Expired
Apr 4, 2011, 4:30 PM CDT
In force
48 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

Counties Avoyelles Parish, LA, Rapides Parish, LA

What was reported inside it

TimeReportWhereRemark
Apr 4, 4:12 PM CDTTSTM WND DMGMarksville, LAAVOYELLES PARISH SHERIFF OFFICE REPORTED TREES DOWN IN MARKSVILLE
Apr 4, 4:20 PM CDTTSTM WND DMGPlaucheville, LAAVOYELLES PARISH SHERIFF OFFICE REPORTED TREES DOWN IN PLAUCHEVILLE
Apr 4, 4:29 PM CDTTSTM WND DMGSimmesport, LAAVOYELLES PARISH SHERIFF OFFICE REPORTED TREES DOWN IN SIMMESPORT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 4, 10:53 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 8.7 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2011-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1440 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2011-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1440 J/kg
Mixed-layer CIN
-231 J/kg
Mixed-layer LCL
637 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

666 
WUUS54 KLCH 042042
SVRLCH
LAC009-079-042130-
/O.NEW.KLCH.SV.W.0037.110404T2042Z-110404T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
342 PM CDT MON APR 4 2011

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL AVOYELLES PARISH IN CENTRAL LOUISIANA...
  THIS INCLUDES...SIMMESPORT...MOREAUVILLE...MARKSVILLE...BUNKIE...
  BORDELONVILLE...
  EAST CENTRAL RAPIDES PARISH IN CENTRAL LOUISIANA...
  THIS INCLUDES CHENEYVILLE...

* UNTIL 430 PM CDT

* AT 341 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM...CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH...8 MILES NORTHWEST OF
  CHENEYVILLE...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHENEYVILLE AND POLAND BY 350 PM CDT...
  ECHO AND RUBY BY 355 PM CDT...
  BUNKIE BY 400 PM CDT...
  HESSMER BY 405 PM CDT...
  MANSURA...MARKSVILLE AND EVERGREEN BY 410 PM CDT...
  COTTONPORT BY 415 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DESTRUCTIVE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH CAN BE
EXPECTED WITH THIS STORM. TAKE COVER NOW! GO TO THE LOWEST FLOOR OF A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM CDT MONDAY EVENING FOR
SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS. SEVERE THUNDERSTORMS CAN 
AND SOMETIMES DO PRODUCE TORNADOES WITH LITTLE WARNING.

&&

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT
337-477-5285 EXTENSION 1.

LAT...LON 3125 9179 3090 9180 3096 9228 3097 9228
      3097 9233 3099 9235 3100 9239 3098 9241
      3098 9246 3118 9246
TIME...MOT...LOC 2041Z 272DEG 32KT 3108 9238

$$

25
1 follow-up statement
520 
WWUS54 KLCH 042106
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
406 PM CDT MON APR 4 2011

LAC079-042116-
/O.CAN.KLCH.SV.W.0037.000000T0000Z-110404T2130Z/
RAPIDES LA-
406 PM CDT MON APR 4 2011

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL RAPIDES PARISH IS
CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM CDT MONDAY EVENING FOR
SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.

LAT...LON 3125 9179 3090 9180 3096 9221 3098 9220
      3100 9221 3121 9222
TIME...MOT...LOC 2106Z 272DEG 32KT 3107 9212

$$

LAC009-042130-
/O.CON.KLCH.SV.W.0037.000000T0000Z-110404T2130Z/
AVOYELLES LA-
406 PM CDT MON APR 4 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR CENTRAL AVOYELLES PARISH...

AT 402 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
HESSMER..MOVING EAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MANSURA AND COTTONPORT BY 415 PM CDT...
  MOREAUVILLE AND PLAUCHEVILLE BY 420 PM CDT...  
  HAMBURG AND BORDELONVILLE BY 425 PM CDT...
  NORTHWEST OF SIMMESPORT BY 430 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM CDT MONDAY EVENING FOR
SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.

&&

LAT...LON 3125 9179 3090 9180 3096 9221 3098 9220
      3100 9221 3121 9222
TIME...MOT...LOC 2106Z 272DEG 32KT 3107 9212

$$

BRAZZELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 2:51 PM CDT, 51 minutes earlier.

Area forecast discussion, Apr 4, 2:51 PM CDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
251 PM CDT MON APR 4 2011

.SYNOPSIS...THE STRONG COLD FRONT SHOULD BE THROUGH THE REMAINDER
OF SOUTHEAST TEXAS BY 4 PM AND SHOULD ALREADY BE INTO THE LOWER
ATCHAFALAYA BASIN BY SUNDOWN. AFTER A SHARP COOL DOWN TNITE, HIGH
PRESSURE WITH MUCH DRIER AIR WILL BUILD INTO THE AREA ON TUESDAY.
UPPER LEVEL RIDGING WILL DOMINATE THE AREA OVER THE MIDDLE OF THE
WEEK.

&&

.SHORT TERM... STRONG COLD FRONT EXTENDING FROM GALVESTON BAY TO
THE TOLEDO BEND DAM WILL CONTINUE MOVING SOUTHEAST AT 45 KNOTS (51 MPH).
GETTING REPORTS OF MULTIPLE TREES DOWNED NORTH OF OUR FCST AREA
WITH THE STRAIGHT LINE WINDS IN THE WAKE OF THE FRONT. WE ARE
MONITORING FOR POSSIBLE WARNINGS PENDING DEVELOPMENT OF THIS BAND
HOWEVER STORMS ARE HAVING SOME DIFFICULTY OVERCOMING THE CAPPING INVERSION.
PRECIP SHOULD END EARLY THIS EVENING AS DRIER AIR MOVES IN FROM
THE NORTHWEST.

&&

.LONG TERM...A BROAD AND DEEP UPPER LEVEL TROF OVER THE WESTERN STATES
LATER IN THE WEEK WILL BE HELD OUT WEST BY A BLOCKING RIDGE OVER
THE SOUTHEASTERN STATES. THERE IS A SLIM CHANCE OF RAIN BY SUNDAY
AS A PACIFIC FRONT ATTEMPTS MOVE INTO THE AREA...HOWEVER MOST OF
THE AREA SHOULD BE CAPPED WITH ENERGY RIDING UP AND OVER THE RIDGE
NEXT WEEKEND. THE EURO SHOWS A DEEPER AND COLDER TROF THIS
WEEKEND. CHOSE TO BLEND IN WARMER GFS TEMPS.

&&

.MARINE...30 KNOTS WITH STRONG COLD ADVECTION ON THE BACKSIDE OF
THE FRONT SO A GALE WARNING REMAINS IN EFFECT SINCE STRONG GUSTS
TO 35 KNOTS SHOULD EASILY MIX DOWN OVER THE WARM WATERS. WINDS
SHOULD BE DIMINISHING AFTER MIDNIGHT AS HIGH PRESSURE BUILDS IN.

SWEENEY

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  43  66  43  76  62 /  20   0   0   0  10
KBPT  45  68  50  75  64 /  10   0   0   0  10
KAEX  39  65  41  79  59 /  20   0   0   0  10
KLFT  45  67  43  75  62 /  30   0   0   0  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ACADIA...ALLEN...AVOYELLES...BEAUREGARD...
     CALCASIEU...CAMERON...EVANGELINE...IBERIA...JEFFERSON
     DAVIS...LAFAYETTE...LOWER ST. MARTIN...RAPIDES...ST.
     LANDRY...ST. MARY...UPPER ST. MARTIN...VERMILION...VERNON.

TX...WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: HARDIN...JASPER...JEFFERSON...NEWTON...ORANGE...
     TYLER.

GM...GALE WARNING UNTIL 1 AM CDT TUESDAY FOR THE FOLLOWING ZONES:
     COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20
     NM...COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA
     OUT 20 NM...COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO
     INTRACOASTAL CITY, LA OUT 20 NM...WATERS FROM CAMERON, LA
     TO HIGH ISLAND, TX EXTENDING FROM 20 NM TO 60 NM...WATERS
     FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM 20
     NM TO 60 NM...WATERS FROM LOWER ATCHAFALAYA RIVER TO
     INTRACOASTAL CITY, LA EXTENDING FROM 20 NM TO 60 NM.

     SMALL CRAFT EXERCISE CAUTION THROUGH LATE TONIGHT FOR THE
     FOLLOWING ZONES: CALCASIEU LAKE...SABINE LAKE...VERMILION
     BAY.

&&
Hazardous weather outlook, Apr 4, 4:38 AM CDT, 11 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
438 AM CDT MON APR 4 2011

LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-050945-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
CAMERON-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-TYLER-JASPER-
NEWTON-HARDIN-JEFFERSON-ORANGE-
438 AM CDT MON APR 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
A STRONG COLD FRONT OVER NORTH TEXAS WILL DRIVE RAPIDLY TO THE
SOUTHEAST TODAY. WINDS WILL REMAIN BRISK FROM THE SOUTH AHEAD OF
THE FRONT ONLY TO SWING AROUND TO THE NORTHWEST AND INCREASE.
SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS MORNING BECOMING
LIKELY THIS AFTERNOON. SOME OF THESE STORMS MAY BECOME SEVERE WITH
THE MAIN THREAT FROM WINDS AND HAIL. IN ADDITION STORMS TODAY WILL
PRODUCE CLOUD TO GROUND LIGHTNING WITH AREA RAINFALL TOTALS
AROUND ONE INCH...TWO TO THREE INCHES WILL BE POSSIBLE WITH
STRONGER STORMS.

THIS LATEST FRONT IS EXPECTED TO MOVE THROUGH SOUTHEAST TEXAS
DURING THE AFTERNOON HOURS AND THROUGH SOUTH CENTRAL LOUISIANA
DURING THE LATE AFTERNOON HOURS. MUCH COOLER TONIGHT WITH SKIES
CLEARING DURING THE OVERNIGHT HOURS. VERY WINDY OVER THE COASTAL
WATERS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
DRIER AND COOLER AIR AIR WILL STREAM INTO THE REGION WITH
TEMPERATURES FALLING BACK TO 3O YEAR CLIMO RANGE. TEMPERATURES
WILL BEGIN TO WARM BY WEDNESDAY WITH THE PATTERN CONTINUING INTO
THE WEEKEND. ANOTHER COLD FRONT IS EXPECTED INTO THE REGION ON
MONDAY.

.SPOTTER INFORMATION STATEMENT...

GMZ430-432-435-450-452-455-470-472-475-050945-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-
438 AM CDT MON APR 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT
STRONG SOUTHERLY WINDS THIS MORNING WITH SHOWERS AND THUNDERSTORMS
MOVING TO THE NORTHEAST. STORMS WILL INCREASE IN STRENGTH AND
AREA COVERAGE. SHOWERS AND THUNDERSTORMS THIS AFTERNOON WITH
SOUTHERLY WINDS TAPERING OFF AHEAD TO THE FRONT FOR SEVERAL HOURS
ONLY TO SWING AROUND TO THE NORTHWEST AND INCREASE IN THE WAKE OF
THE FRONT. A GALE WARNING HAS BEEN POSTED FOR THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
GALE WARNING WILL BE IN EFFECT UNTIL TUESDAY MORNING BEFORE WINDS
WILL BEGIN TO TAPER OFF RAPIDLY AS HIGH PRESSURE MOVES OFF TO THE
NORTHEAST. WINDS AND SEAS WILL CONTINUE TO FALL THROUGH THE MIDDLE
OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

K. KUYPER

In the hours before

Local storm report, Apr 4, 3:15 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
315 PM CDT MON APR 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     HAIL             5 S FRED                30.50N 94.18W
04/04/2011  E0.50 INCH       HARDIN             TX   BROADCAST MEDIA

&&

JBRAZZEL
Local storm report, Apr 4, 3:31 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
331 PM CDT MON APR 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     5 E HINESTON            31.14N 92.67W
04/04/2011                   RAPIDES            LA   PUBLIC

            POWER LINES DOWN IN THE OAKHILL AREA ON DURAND ROAD

&&

JNUNN
Local storm report, Apr 4, 3:40 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
340 PM CDT MON APR 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     TSTM WND DMG     PINEVILLE               31.33N 92.42W
04/04/2011                   RAPIDES            LA   PUBLIC

            TREE DOWN ON LABUSE CUTOFF ROAD.

&&

JNUNN

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 7:56 PM CDTGale WatchLCH14 hr
Apr 3, 7:56 PM CDTLow Water AdvisoryLCH35 hr
Apr 4, 4:16 AM CDTWind AdvisoryLCHAllen, Avoyelles, Beauregard, Evangeline, Lafayette, Rapides and 3 more16 hr
Apr 4, 9:59 AM CDTGale WarningLCH13 hr
Apr 4, 3:04 PM CDTSevere Thunderstorm WarningLCHRapides, Vernon41 min
Apr 4, 3:12 PM CDTSevere Thunderstorm WarningLCHAllen, Beauregard63 min
Apr 4, 3:21 PM CDTSmall Craft AdvisoryLCH19 hr
Apr 4, 3:51 PM CDTSevere Thunderstorm WarningLCHAllen, Evangeline39 min
Apr 4, 3:56 PM CDTTornado WarningLCHEvangeline34 min
Apr 4, 4:19 PM CDTTornado WarningLCHEvangeline, Saint Landry26 min
Apr 4, 4:24 PM CDTSevere Thunderstorm WarningLCHAvoyelles22 min
Apr 4, 4:42 PM CDTSpecial Weather StatementLCHSaint Landry33 min
Apr 4, 5:52 PM CDTSpecial Weather StatementLCHIberia, Saint Martin, St. Mary53 min
Apr 4, 6:07 PM CDTSpecial Weather StatementLCHCameron38 min
Apr 4, 6:44 PM CDTSpecial Weather StatementLCHJefferson Davis46 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.